Vitamin A Toxicity
Vomiting, loss of appetite, and muscle pain are some of the potential signs of vitamin A toxicity. These side effects usually occur as a result of taking too much of the vitamin. Since this toxicity can be dangerous, it is important to let your healthcare provider know if you experience any possible side effects, especially if you have been taking high-dose supplementation.
Appropriate dosages of vitamin A typically do not cause significant toxicity for most people. However, excess intake can cause side effects. In fact, an excessive vitamin A intake (whether from supplements or through the diet) can cause significant toxicity.
Vitamin A side effects due to excessive intake may include:
- Nausea and vomiting
- Loss of appetite
- Abdominal pain (stomach pain)
- A spinning sensation (vertigo)
- Blurred vision
- Problems with muscle coordination
- Bulging soft spot (fontanel) in babies
- Fatigue or lethargy
- Psychiatric problems that mimic severe depression
- Psychiatric problems that mimic schizophrenia (such as hallucinations or paranoia)
- Bulging eyes
- Skin redness, followed by significant peeling of the skin
- Dry skin and lips
- Signs of liver damage, such as yellow eyes or skin (jaundice) or elevated liver enzymes (found using a blood test)
- Increased sweating
- Brittle nails
- Hair loss
- Decreased menstrual flow
- Slow growth in children
- Early closure of the growth plates in children's bones
- Joint pain
- Muscle pain
- Weight loss
Because vitamin A toxicity can be dangerous, it is important to let your healthcare provider know if you experience any possible side effects, especially if you have reason to suspect that you may be experiencing toxicity (such as if you have been taking high-dose vitamin A supplementation).
It should be noted that preformed vitamin A (such as retinol and other similar compounds) is much more likely to produce toxicity than provitamin A sources (such as beta-carotene). The body uses beta-carotene to make retinol, but taking an excess of beta-carotene does not usually increase the level of retinol to a dangerous level.